This information describes the symptoms of hand-foot syndrome and how they can be managed.

Hand-foot syndrome is a condition that affects the skin on the palms of the hands and the soles of the feet. It can occur after treatment with some chemotherapy drugs, including:

  • Capecitabine (Xeloda®)
  • Doxorubicin (Adriamycin®)
  • Fluorouracil (5-FU®)
  • Liposomal doxorubicin (Doxil®)

Symptoms

The symptoms of hand-foot syndrome can range from mild discomfort to a painful sensation that stops you from doing your usual activities. It may be hard to pick up small things such as a pen or a fork. You may have trouble buttoning your clothing. Some people have trouble walking.

You may have any of the following symptoms on your palms and soles:

  • Dry, cracked, or peeling skin
  • Mild or bright redness
  • Stinging or tingling, particularly in the fingertips
  • Pain or a burning sensation
  • Swelling
  • Blistering

Symptoms of the syndrome can begin 3 to 6 weeks after starting chemotherapy. It depends on which medication you are taking. Symptoms usually go away when the dose of chemotherapy is lowered or treatment is stopped. The skin will begin to heal after a few weeks.

Managing Your Symptoms

Tell your doctor or nurse as soon as you begin to have any of the symptoms listed above. Follow the suggestions below to help you manage.

  • If you develop any blisters, do not break them open. Apply a petroleum-based ointment, such as Vaseline®, and cover it with a Band-Aid®.
  • Keep your hands and feet well moisturized. Soak them in cool water for 10 minutes, pat them dry, and then apply a moisturizer such as Eucerin®.
  • Do not soak in hot water or hot tubs.
  • Try a lotion or cream that has petroleum in it, such as:
    • Bag Balm®
    • Udderly Smooth®
  • Do not wear socks, pantyhose, or shoes that fit too tightly.
  • Do not do anything that would make you rub your palms or soles.
  • Wear soft socks with all your shoes.
  • Ask your doctor about taking vitamin B6.